How do you deal with the hallucinations and delusions?

Follow
Share

The doc thinks Mom has Lewy Body Dementia. She is having increased difficuly with hallucinations and delusions. She has been started on medication for this and the dosage is being adjusted. Since her last dosage adjustment she is sleeping better at night but the afternoons and evenings are really bad with hallucinating and delusional thought. Obviously we need to continue to adjust her meds and hopefully they will decrease the anxiety the hallucinations and delusions cause. Any suggestions on how to help her (other than med adjustment) would be really appreciated. Often, I become the bad guy in her delusional thought process. When this happens I take the approach of what I call "watchful hiding". Keeping an eye on her so she won't get hurt but keeping out of her view. If she sees me it only seems to aggravate the situation.

This question has been closed for answers. Ask a New Question.
Find Care & Housing
5

Answers

Show:
I don't know much about the meds to treat delusions or hallucinations. My cousin has them, but they are mild and actually bring her cheer. She sometimes says there are little animals in the trees outside her window. I can't see them, but I say I do. She loves them. She also believes her boyfriend (she doesn't have one) comes and takes her to dinner on a horse, that her doctor sleeps on a couch in her lobby and that she works at her Memory Care unit, but they don't bother her, so we just go along with it. Last year, she had some scary ones for a short while, but they stopped. I'm not sure if her Cymbalta helped that or not, but they stopped when she went on the Cymbalta. It could be coincidence.

We have a family friend with dementia, who sees two of the same person. She sees Bad Mary and Good Mary. Mary is her daughter. If she's upset, Mary will tell her that she's Good Mary and that seems to comfort her. If seeing you upsets her, you might explain that you are the Good daughter and that the other one has gone away. It might help console her and maybe the medication adjustment will help a lot.
Helpful Answer (1)
Report

Just an interesting note. Moms' had dementia for years and has really only developed the hallucinations and delusions over the last year. After reading about LBD she certainly has many of the symptoms. I wonder if it isn't just that that area of her brain is finally being affected by the dementia shes' had for years. As the doc says it doesn't really matter there isn't any cure for dementia, but it's good to know as can try different tx options. I report to the doc today on how she's doing. Hope we get another med adjustment. Poor Mom I feel so bad for her as this causes her such distress. This is such a horribly cruel disease.
Thanks for your ideas on how to deal with this.
Helpful Answer (1)
Report

Sorry, for some reason I hadn't seen the whole text. Have you been taught about sun downers syndrome? Maybe read about that. Also, is she taking any opiates? Sometimes the can cause hallucinations.
Helpful Answer (1)
Report

I'm sorry you're dealing with this. It can be unpleasant. I do know that avoiding refuting hallucinations can be helpful. In other words, don't argue that the person really isn't seeing/hearing something. But you can say, "Oh, I don't see it. But that's ok." Sometimes knowing a bit more about your loved ones situation can help. Can you tell us what is ailing him/her? Sometimes toxins can cause hallucinations as well as end of life, or medications etc.
Helpful Answer (0)
Report

Nojoy, I hope Jeannegibbs is still out there. I know she will know a lot about what you can do. The hallucinations and delusions are so common in LBD. The good thing is that they can be treated with medications from what I read, so hang in there until the medications do their magic. I believe I read that these problems are most pronounced in earlier stages of LBD. Until the meds work, I believe I would just try to placate and reassure. Making yourself scarce is also a good ploy to keep from agitating her if it works. I hope that it does get better soon. And I hope that Jeanne sees your post.
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.
Related
Questions